Michigan, 2019

Hail and Damaging Winds in Michigan, July 10, 2019

July 10, 2019 · NWS APX · 5 events in 4 counties and zones

A broken line of thunderstorms crossed eastern upper and northern lower Michigan on the evening of the 10th. A few storms become severe, with damaging winds the most common type of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A broken line of thunderstorms crossed eastern upper and northern lower Michigan on the evening of the 10th. A few storms become severe, with damaging winds the most common type of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 10, 6:03 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 10, 6:03 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
703 PM EDT Wed Jul 10 2019

.NEAR TERM...(Through Tonight)
Issued at 334 PM EDT Wed Jul 10 2019

...Strong/severe storms possible thru 1 am...

High Impact Weather Potential: Severe storms possible thru this
evening, with wind/hail primary threats and a tornado possible.

Low pressure is north of Lake Superior. An initial cold front is
moving across western upper MI and central WI, while a secondary
front trails off across northern MN. Warm and muggy air is in
place ahead of the front; MlCape values are 1-1.5k J/kg over the
interior of northern lower MI, and 500-1k over eastern upper. Dew
points have been dropping since early afternoon, albeit only
slowly (not as many 70+f readings as earlier). Scattered
showers/t-storms have formed over ne lower MI, as well as
upstream over central upper MI and se Lake Superior.

Will be watching for spikes in activity late this afternoon in ne
lower MI. As mentioned earlier in the day, the better/deeper shear
is not here yet, but an instability gradient and backed surface
winds are parked (as usual) along the ne lower MI coastline. We'll
have to see if anything can take advantage of the better 0-3km
helicity that is present there (while not getting overwhelmed by the
decreasing instability as one heads further east).

That's not the main show. The main show (presuming we have one) will
be with the incoming cold front, along with an associated digging
shortwave and height falls crossing northern Lake MI. Anticipate
the cap eroding and eventually breaking in a more serious manner
over central upper MI over the next couple of hours. This activity
will lift ene-ward, primarily across Superior, initially. As
height falls migrate eastward, additional deep convection should
fire further east in upper MI and over northern Lake MI, perhaps
as soon as 6 pm but more likely towards 8 pm. Storms will have a
short window to congeal into a small MCS as they cross northern
MI, mainly between 8 pm and 1 am. Tendency for storms to organize
(0-6km bulk shear increasing to 40-50kt) will be countered by
decreasing instability as we approach and go past sunset. Pops and
severe threat both look to be highest north of M-72, where height
falls/forcing will be most prevalent.

Straight line winds are the primary threat, especially as any small-
scale bows and other curvilinear features emerge. Severe hail is
also possible, particularly early in the event while cells are more
discrete and instability is maximized. A stray tornado is not
terribly likely, but is not ruled out. Local boundaries (including
outflow boundaries, and the ne lower MI lake breeze convergence
zone) will be key in any tornado development.

A sharp airmass change will take place by morning in eastern upper
and nw lower MI, as cooler/drier air arrives. As is typical, the
initial dislodgement of warm/moist overlake air will shove some
status or stratocu ashore into western and northern portions of
the forecast area. A few sprinkles or even some drizzle could
develop overnight. Temps will lower into the mid 50s to near 60f
in eastern upper, near 60f in nw lower, but only into the mid 60s
in ne lower.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 334 PM EDT Wed Jul 10 2019

High Impact Weather Potential: Thunderstorms possible
Friday evening/night...mainly over northwest lower.

Primary Forecast Concerns/Challenges: Rain and thunder chances.

Pattern Synopsis/Forecast... A cold front associated with a low
pressure system to the east of Hudson Bay and attendant long wave
trough...along with ample moisture will continue rain showers
through the morning/early afternoon hours, mostly over northeast
lower. Surface high pressure will build into the Great Lakes region
from the central Great Plains and said upper level trough will exit
the forecast by Thursday afternoon. Aforementioned high pressure
will produce precipitation free weather and mostly sunny skies
Thursday evening through Friday. Temperatures will be much cooler
Thursday behind the cold front...possibly some locations not even
reaching 70. The warmest locations will be near Saginaw Bay as that
area will be the last area said cold front sweeps through. The next
chance for precipitation will be late Friday evening/night as
another cold front associated with a Canadian low pressure system
sweeps through the area and lasts through most of
Saturday...although this will not be a washout at all, only hit and
miss rain showers and possibly some rumbles of thunder. Highs will
warm back into the upper 70s to low 80s Friday and Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 334 PM EDT Wed Jul 10 2019

Long range models differ during this period with high pressure
mentioned in the previous forecast period hanging around longer over
the Great Lakes region than the other. However, there are
indications of weak cold fronts and upper level waves with moisture
that may produce periodic chances of showers and thunder beginning
the next work week. Hot weather appears to return as well, with
daytime temperatures reaching into the mid to upper 80s by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 703 PM EDT Wed Jul 10 2019

A potent cold front will sweep thru Northern Michigan tonight...
producing showers and thunderstorms across much of our area. The
best chance for precip will be along and north of M-72. Isold
severe storms are also possible. Conditions will temporarily
deteriorate to MVFR and possible IFR within any storms that do
develop...with strong gusty winds within any storms as well.
Precip chances should end by around 06Z...but MVFR cigs are
expected overnight as ample low level moisture moves into the
region in the wake of the cold front. S/SW winds at around 10 kts
this evening ahead of the front will become NW overnight and
strengthen to 10 to 20 kts on Thursday with some higher gust
possible.

&&

.MARINE...
Issued at 334 PM EDT Wed Jul 10 2019

Southerly winds are a little gusty this afternoon, especially
near Gd Trav Bay, in advance of a cold front pushing across WI.
Showers/t-storms should develop as the front moves in, and some
could be severe this afternoon/evening, with gusty winds and hail.
Winds will become nw behind the front late tonight into Thursday,
and will be gusty at times, especially on Thursday morning on
Lake MI. There is some potential for advisory-level gusts and
waves.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...JZ
Hazardous weather outlook, Jul 10, 2:49 PM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
349 PM EDT Wed Jul 10 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-111200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
349 PM EDT Wed Jul 10 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms late this afternoon and very
early this evening, especially in northeast lower Michigan. A few
of these storms could become severe, with large hail and locally
damaging winds.

Clusters of strong to severe thunderstorms are expected to
develop and move through eastern Upper and northern Lower Michigan
between 7 pm and 1 am. Damaging winds and large hail are the
primary severe weather threats, but a tornado or two is also
possible. Thunderstorms and severe weather are most likely north
of M-72.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Dispatchers...please notify
your Emergency Managers immediately.

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 10, 3:08 PM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Gaylord MI
408 PM EDT Wed Jul 10 2019

MIZ018-024-102045-
Presque Isle-Alpena-
408 PM EDT Wed Jul 10 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES...

At 408 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hagensville to near Long Rapids.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Presque Isle Light, Presque Isle, Long Rapids, Posen, Thompsons
Harbor State Park, Cathro and Lakewood.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4517 8340 4506 8387 4541 8376 4545 8369
      4539 8358 4539 8346 4533 8341 4530 8336
TIME...MOT...LOC 2008Z 242DEG 23KT 4537 8370 4517 8377

JPB

The radar

The NCL Michigan radar (KAPX), 177 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
July 10, 8:34 PM EST
Where
Chippewa County, 0.84 mi NE of Shallows
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
46.480, -84.420

Trees were downed onto power lines.

Thunderstorm Wind, Kalkaska

When
July 10, 8:40 PM EST
Where
Kalkaska County, 2.4 mi NW of Rapid City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.850, -85.320

Tress were downed onto power lines.

Hail, Antrim

When
July 10, 8:42 PM EST
Where
Antrim County, Alden
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -85.270

Thunderstorm Wind, Antrim

When
July 10, 8:42 PM EST
Where
Antrim County, Alden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.880, -85.270

A few trees were downed.

Thunderstorm Wind, Otsego

When
July 10, 9:26 PM EST
Where
Otsego County, 4.61 mi WSW of Gaylord Otsego Arpt
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
45.000, -84.790

Several trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848001, 847997, 847993, 847995, 848249.